Please Note: Schmidt & Clark, LLP, is no longer accepting Coumadin claims. If you feel that you may have a potential case, we urge you to contact another law firm adequately suited to handle your case.
Consumer Alert: The popular blood thinner Coumadin is now being recalled nationwide due to the potential for overdose. The move to recall the medication came after routine tests found that Coumadin pills had too high a potency, which could lead to an increased risk of bleeding in some patients. This is the second Coumadin recall in less than a year.
What’s the problem?
May 6, 2011 – This week, the U.S. Food & Drug Administration (FDA) announced that Bristol-Myers Squibb is now recalling its popular blood thinner drug Coumadin (warfarin) because of potentially defective and extra strength tablets that could lead to an overdose. This recall includes:
- Lot # 9H49374A Coumadin Crystalline 5 mg tablets / 1,000 count bottles / Expiration Date: September 30, 2012
Coumadin is prescribed for the prevention of blood clots and embolisms. However, receiving an unexpected increased dose of the medication could lead to adverse bleeding events in some individuals. Patients taking Coumadin should contact their healthcare provider immediately to determine if their pills are from the affected lot.
This latest recall is the second time Coumadin has been recalled in less than a year. In July 2010, three lots of Coumadin were recalled after routine tests had determined that the effectiveness of the pills changed over time because of poor quality isopropanol, which keeps the drug’s active ingredients in a crystalline state.
Coumadin Overdose Symptoms
As with any prescription medication, it is possible to take too much Coumadin. However, unlike most other drugs, just the slightest overdose can be extremely dangerous. Signs and symptoms of a Coumadin overdose may include (but are not limited to):
- vomiting blood
- easy bruising
- cuts or scrapes that are slow to stop bleeding
- bright red blood in the stool
- vision or speech changes
- weakness or numbness in the arms or legs
- severe headache